Alert archive / Washington / Heat Advisories in 2021
Heat Advisory 6, NWS Spokane, WA
NWS Spokane, WA issued this heat advisory at Aug 2, 2021, 2:46 PM PDT for 8 counties in Idaho; 13 counties in Washington. It took effect at Aug 3, 2021, 11:00 AM PDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2021, 2:46 PM PDT (21:46 UTC)
- In effect from
- Aug 3, 2021, 11:00 AM PDT
- Expired
- Aug 4, 2021, 11:00 PM PDT
- In force
- 36 hr
- Issued by
- NWS Spokane, WA
All 21 counties
Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 23 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886 WWUS76 KOTX 022146 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 246 PM PDT Mon Aug 2 2021 IDZ001>004-026-027-WAZ031>038-041>044-040000- /O.UPG.KOTX.EH.A.0002.210803T1800Z-210805T0600Z/ /O.NEW.KOTX.HT.Y.0006.210803T1800Z-210805T0600Z/ Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-Lewiston Area-Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-Lower Garfield and Asotin Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin- Spokane Area-Northeast Mountains-Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- Including the cities of Omak, Colfax, Quincy, Wallace, Osburn, Worley, Waterville, Cheney, Chewelah, Hayden, Rathdrum, Ephrata, Stehekin, Kamiah, Republic, Odessa, Eastport, St Maries, Winchester, Mazama, Conconully, Moscow, Cashmere, Bonners Ferry, Nezperce, Kellogg, Moses Lake, Othello, Brewster, Tekoa, Uniontown, Mansfield, Peck, Mullan, Pomeroy, Kettle Falls, Rockford, Rosalia, Coulee City, Spokane, Sandpoint, Wauconda, Grand Coulee, Bridgeport, Coeur d'Alene, Craigmont, Leavenworth, Wilbur, La Crosse, Okanogan, Post Falls, Newport, Wenatchee, Chelan, Culdesac, Lewiston, Davenport, Entiat, Priest River, Potlatch, Winthrop, Clarkston, Plummer, Anatone, Lapwai, Gifford, Genesee, Peola, Nespelem, Twisp, Oakesdale, Oroville, Deer Park, Inchelium, Pullman, Colville, Ritzville, and Pinehurst 246 PM PDT Mon Aug 2 2021 ...HEAT ADVISORY IN EFFECT FROM 11 AM TUESDAY TO 11 PM PDT WEDNESDAY... * WHAT...Dangerously hot conditions with afternoon temperatures in the upper 90s to 105 degrees possible. * WHERE...Portions of Central, East central, North central, Northeast and Southeast Washington and North and North central Idaho. * WHEN...From 11 AM Tuesday to 11 PM PDT Wednesday. * IMPACTS...Extreme heat combined with unusually warm overnight temperatures will significantly increase the potential for heat related illnesses. Conditions will be difficult for residents without air conditioners. Those working or participating in outdoor activities will also be vulnerable. * ADDITIONAL DETAILS...Wildfire smoke in the region could reduce afternoon temperatures reducing the risk of extreme heat. The amount of wildfire activity and subsequent smoke in the region will play a role in how hot the temperatures are Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ CDEWEY
3 follow-up statements
733 WWUS76 KOTX 032224 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 324 PM PDT Tue Aug 3 2021 IDZ001>004-026-027-WAZ031>038-041>044-042300- /O.CON.KOTX.HT.Y.0006.000000T0000Z-210805T0600Z/ Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-Lewiston Area-Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-Lower Garfield and Asotin Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin- Spokane Area-Northeast Mountains-Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- Including the cities of Omak, Colfax, Quincy, Wallace, Osburn, Worley, Waterville, Cheney, Chewelah, Hayden, Rathdrum, Ephrata, Stehekin, Kamiah, Republic, Odessa, Eastport, St Maries, Winchester, Mazama, Conconully, Moscow, Cashmere, Bonners Ferry, Nezperce, Kellogg, Moses Lake, Othello, Brewster, Tekoa, Uniontown, Mansfield, Peck, Mullan, Pomeroy, Kettle Falls, Rockford, Rosalia, Coulee City, Spokane, Sandpoint, Wauconda, Grand Coulee, Bridgeport, Coeur d'Alene, Craigmont, Leavenworth, Wilbur, La Crosse, Okanogan, Post Falls, Newport, Wenatchee, Chelan, Culdesac, Lewiston, Davenport, Entiat, Priest River, Potlatch, Winthrop, Clarkston, Plummer, Anatone, Lapwai, Gifford, Genesee, Peola, Nespelem, Twisp, Oakesdale, Oroville, Deer Park, Inchelium, Pullman, Colville, Ritzville, and Pinehurst 324 PM PDT Tue Aug 3 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT WEDNESDAY... * WHAT...Dangerously hot conditions with afternoon temperatures in the upper 90s to 105 degrees possible. * WHERE...Portions of North and North Central Idaho. Portions of Central, East Central, North Central, Northeast, and Southeast Washington. * WHEN...Until 11 PM PDT Wednesday. * IMPACTS...Extreme heat combined with unusually warm overnight temperatures will significantly increase the potential for heat related illnesses. Conditions will be difficult for residents without air conditioners. Those working or participating in outdoor activities will also be vulnerable. * ADDITIONAL DETAILS...Wildfire smoke in the region could reduce afternoon temperatures reducing the risk of extreme heat. The amount of wildfire activity and subsequent smoke in the region will play a role in how hot the temperatures are Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ CDEWEY
109 WWUS76 KOTX 042226 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 326 PM PDT Wed Aug 4 2021 IDZ001>004-026-027-WAZ031>038-041>044-050600- /O.CON.KOTX.HT.Y.0006.000000T0000Z-210805T0600Z/ Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-Lewiston Area-Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-Lower Garfield and Asotin Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin- Spokane Area-Northeast Mountains-Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- Including the cities of Omak, Colfax, Quincy, Wallace, Osburn, Worley, Waterville, Cheney, Chewelah, Hayden, Rathdrum, Ephrata, Stehekin, Kamiah, Republic, Odessa, Eastport, St Maries, Winchester, Mazama, Conconully, Moscow, Cashmere, Bonners Ferry, Nezperce, Kellogg, Moses Lake, Othello, Brewster, Tekoa, Uniontown, Mansfield, Peck, Mullan, Pomeroy, Kettle Falls, Rockford, Rosalia, Coulee City, Spokane, Sandpoint, Wauconda, Grand Coulee, Bridgeport, Coeur d'Alene, Craigmont, Leavenworth, Wilbur, La Crosse, Okanogan, Post Falls, Newport, Wenatchee, Chelan, Culdesac, Lewiston, Davenport, Entiat, Priest River, Potlatch, Winthrop, Clarkston, Plummer, Anatone, Lapwai, Gifford, Genesee, Peola, Nespelem, Twisp, Oakesdale, Oroville, Deer Park, Inchelium, Pullman, Colville, Ritzville, and Pinehurst 326 PM PDT Wed Aug 4 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Dangerously hot conditions with afternoon temperatures in the upper 90s to 105 degrees possible. * WHERE...Portions of North and North Central Idaho. Portions of Central, East Central, North Central, Northeast, and Southeast Washington. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Extreme heat combined with unusually warm overnight temperatures will significantly increase the potential for heat related illnesses. Conditions will be difficult for residents without air conditioners. Those working or participating in outdoor activities will also be vulnerable. * ADDITIONAL DETAILS...Wildfire smoke in the region could reduce afternoon temperatures reducing the risk of extreme heat. The amount of wildfire activity and subsequent smoke in the region will play a role in how hot the temperatures are Tuesday and Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ CDEWEY
321 WWUS76 KOTX 050618 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 1118 PM PDT Wed Aug 4 2021 IDZ001>004-026-027-WAZ031>038-041>044-050730- /O.EXP.KOTX.HT.Y.0006.000000T0000Z-210805T0600Z/ Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-Lewiston Area-Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-Lower Garfield and Asotin Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin- Spokane Area-Northeast Mountains-Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- Including the cities of Omak, Colfax, Quincy, Wallace, Osburn, Worley, Waterville, Cheney, Chewelah, Hayden, Rathdrum, Ephrata, Stehekin, Kamiah, Republic, Odessa, Eastport, St Maries, Winchester, Mazama, Conconully, Moscow, Cashmere, Bonners Ferry, Nezperce, Kellogg, Moses Lake, Othello, Brewster, Tekoa, Uniontown, Mansfield, Peck, Mullan, Pomeroy, Kettle Falls, Rockford, Rosalia, Coulee City, Spokane, Sandpoint, Wauconda, Grand Coulee, Bridgeport, Coeur d'Alene, Craigmont, Leavenworth, Wilbur, La Crosse, Okanogan, Post Falls, Newport, Wenatchee, Chelan, Culdesac, Lewiston, Davenport, Entiat, Priest River, Potlatch, Winthrop, Clarkston, Plummer, Anatone, Lapwai, Gifford, Genesee, Peola, Nespelem, Twisp, Oakesdale, Oroville, Deer Park, Inchelium, Pullman, Colville, Ritzville, and Pinehurst 1118 PM PDT Wed Aug 4 2021 ...HEAT ADVISORY HAS EXPIRED... Temperatures have cooled and the heat advisory has been allowed to expire. $$ LN
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this heat advisory went out at Aug 2, 11:30 AM PDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 11:30 AM PDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1130 AM PDT Mon Aug 2 2021
.SYNOPSIS...
A brief heatwave through mid week has prompted an Excessive Heat
Watch. Wildfire smoke will continue through the region resulting
in areas of degraded air quality. The next round of showers and a
substantial cool down will happen Thursday. Temperatures late
this week and through the weekend will be below average with
scattered mountain showers. Cooler weather is in store for the
weekend.
&&
.DISCUSSION...
Quick early morning update:
Shower activity has moved out of the area much quicker than
anticipated. Updated the forecast to take out mention of isolated
showers in eastern WA and parts of the ID panhandle. Showers and
tstms are still possible late this morning and afternoon for the
northern ID panhandle.
Today through Tuesday night:
Remnant showers still hanging tough early this morning along the
ID/MT border. PWAT values are 180-200% of normal ahead of a 700 mb
trough moving into far northwest Montana. Dew points region wide
are still in the 60s and will remain moist through Monday before
the downslope winds across the Cascades brings a warm and dry
airmass.
The big picture includes an area of high pressure over southern
California that will drift northeast toward southern Nevada
through Monday. A large upper level low is located over the Gulf
of Alaska with a trof extending south off the coast of California.
Between the high over the southwest and the trof off the coast is
south to southwesterly flow moving up and over the ridge of high
pressure. This ridge will reestablish itself and build through
Wednesday which is the large driver behind a quick warmup over the
Inland Northwest.
Temperatures:
After a mild, albeit humid Sunday, temperatures rapidly climb
Monday back to above normal. Outside of the far north ID
panhandle, it looks like everywhere will be comfortably in the 90s
and even approaching 100 in the deep basin and LC Valley.
Temperatures climb another 5 degrees Tuesday pushing much of the
Columbia Basin into the low 100s and upper 90s elsewhere. Based on
this and after coordinating with our neighboring offices, we are
going to put out an Excessive Heat Watch valid Tuesday and
Wednesday. While the dramatic warm-up seems like a slam dunk, the
big unknown is how smoke could play a factor in achieving the
forecast max temps.
If we're being picky and ranked our heatwaves, this will be the
third significant heatwave this summer with forecast temperatures
over 100. It will also be the most short-lived of the heatwaves with
2 days in the High or Very High Heat Risk categories. Regardless,
heat kills! We've seen the impacts from the earlier heatwaves and
will message this accordingly. The day shift will have to make
the call on upgrading to an Advisory or Warning based on the
latest guidance.
Showers/Tstms:
As I mentioned earlier, the only remnant showers are over far
north Idaho. The 700 mb trough pivots through the area early this
morning but residual moisture and instability (CAPE 750-1250 J/kg)
could result in a few more showers/tstms during the day. The most
likely locations of these showers are over far northeast Shoshone,
Bonner, and Boundary Counties. With the PWAT values dropping, the
flash flood threat will diminish greatly so we'll let the Flash
Flood Watch expire in the next few hours. /AB
Skies and Air Quality:
Skies are clearing from the southwest but it will be hard to
notice that because of the widespread smoke in the region.
Wildfire activity was drastic earlier in the weekend prior to the
rain Saturday night through Sunday. There will be a bit of a
waiting game to see how much smoke remains after the clouds clear
up from the southwest. The latest HRRR Smoke models will hopefully
get a better handle and help determine just how thick the smoke
may be over the next few days. This will also help determine just
how hot it will be through Wednesday.
Wednesday: As we await an oncoming trough, our rising maximum
temperatures will peak in the 90s and low 100s. This will be the
last we see of warm, above-normal temps for the near future. Our
first round of moisture and precipitation arrives Wednesday evening.
Ahead of the trough, southwest flow will bring a short round of
light rain to primarily southeastern Washington and the ID
Panhandle. Most models are not indicating more than a few hundredths
of rain, with a slight chance of thunderstorms, during this passage
late Wednesday.
Thursday: The offshore low finally makes its landfall on Thursday
bringing round two of rain and isolated thunderstorms. The passing
cold front will drastically cool temperatures with highs dropping
nearly 10-15 degrees from Wednesday's. Thursday's highs will be near
seasonal average and back in the upper 80s and low 90s. Showers on
Thursday will be widespread with the highest rainfall rates in the
ID Panhandle. There will be a chance for scattered thunderstorms
with best chance in the Panhandle and far eastern Washington.
Friday through Monday: Active weather continues as we move into the
weekend beginning with cooler, moisture arriving from B.C. There is
general agreement between models in the timing - widespread, showers
on Friday and Saturday. Temperatures are going to cool further
bringing highs below normal by a significant amount - only reaching
the 70s this weekend! Here's to hoping the upcoming pattern is the
relief we desperately need for the ongoing wildfire season. JS
AVIATION...
18Z TAFS: The biggest aviation challenge will continue to be
degraded visibility due to smoke and haze from nearby wildfires.
Some northwest winds aloft may push this farther southeast briefly
this afternoon and evening, allowing air fields to flip between
IFR and marginal VFR conditions. Warm and dry conditions are
expected through Wednesday with low confidence of improving smoke
conditions through that time. /Dewey
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 93 65 98 65 98 66 / 0 0 0 0 0 20
Coeur d'Alene 91 63 96 62 97 62 / 0 0 0 0 0 10
Pullman 91 58 96 60 96 60 / 0 0 0 10 10 30
Lewiston 99 70 103 70 103 71 / 0 0 0 10 10 30
Colville 94 55 97 53 99 54 / 0 0 0 0 0 10
Sandpoint 89 58 94 57 95 57 / 0 0 0 0 0 20
Kellogg 88 65 94 67 95 69 / 0 0 0 0 0 20
Moses Lake 97 63 101 65 100 65 / 0 0 0 0 10 20
Wenatchee 97 71 99 72 99 72 / 0 0 0 10 10 10
Omak 99 66 101 67 101 67 / 0 0 0 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Watch from Tuesday morning through Wednesday
evening for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Lewiston Area-Northern Panhandle.
WA...Excessive Heat Watch from Tuesday morning through Wednesday
evening for East Slopes Northern Cascades-Lower Garfield
and Asotin Counties-Moses Lake Area-Northeast Blue
Mountains-Northeast Mountains-Okanogan Highlands-Okanogan
Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
Waterville Plateau-Wenatchee Area.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:23 PM PDT | Flash Flood Warning | OTX | Shoshone | 3 hr |
| Aug 1, 8:15 PM PDT | Areal Flood Advisory | OTX | Lewis | 3 hr |
| Aug 2, 2:37 AM PDT | Excessive Heat Watch | OTX | Benewah, Bonner, Boundary, Kootenai, Latah, Lewis and 2 more | 12 hr |
Nearby
Heat Advisories in Washington, 2021Heat Advisories in Idaho, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.